Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 56, NWS Grand Rapids, MI

August 13, 2002Kent County, Ottawa County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 13, 2002, 4:19 PM EDT for Kent County, Ottawa County, Michigan. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 13, 2002, 4:19 PM EDT (20:19 UTC)
Expired
Aug 13, 2002, 5:15 PM EDT
In force
56 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

Counties Kent County, MI, Ottawa County, MI

What was reported inside it

TimeReportWhereRemark
Aug 13, 4:30 PM EDTThunderstorm Wind 53 EByron Center, MI
Aug 13, 4:35 PM EDTThunderstorm Wind 53 ECountywide, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 1:55 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1068 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1068 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1137 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WUUS53 KGRR 132019
SVRGRR
MIC081-139-132115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
419 PM EDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN SOUTHWEST MICHIGAN
  OTTAWA COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 515 PM EDT

* AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 13 MILES SOUTH OF HOLLAND TO 16
  MILES SOUTH OF CALEDONIA...MOVING NORTH AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
   BEECHWOOD...ZEELAND...HOLLAND...DRENTHE AROUND 430 PM EDT
   PORT SHELDON...JAMESTOWN...HUDSONVILLE...DUTTON AROUND 435 PM EDT
   OLIVE CENTER...WYOMING AROUND 440 PM EDT

THIS LINE OF STORMS HAS A HISTORY OF PRODUCING WIDESPREAD WIND 
DAMAGE.

DAMAGING WINDS IN EXCESS OF 70 MILES AN HOUR ARE EXPECTED FROM THIS
STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

RJD BDM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 4:00 PM EDT, 19 minutes earlier.

Area forecast discussion, Aug 13, 4:00 PM EDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
400 PM EDT TUE AUG 13 2002

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR OUR ENTIRE CWA
UNTIL 7 PM EDT. NUMEROUS FORECAST CONCERNS INCLUDE POTENTIAL FOR
HEAVY RAIN AND SEVERE WEATHER TONIGHT... AND HOW LONG PRECIPITATION
WILL EXTEND INTO WEDNESDAY.

STRONG UPPER LEVEL ENERGY WILL PASS THROUGH OUR REGION TONIGHT. 12Z
MESOETA GUIDANCE INDICATES A SFC LOW PRESSURE WAVE WILL LIFT
NORTHEAST FROM IL INTO MI. FORECAST SOUNDINGS INDICATE DEEP MOISTURE
WILL PERSIST THROUGH THE NIGHT AND PRECIPITABLE WATER VALUES REMAIN
VERY HIGH... IN EXCESS OF TWO INCHES. THE LLJ WILL BE IMPRESSIVE
TOO... INCREASING TO AROUND 50 KTS FROM THE SOUTH. THE COMBINATION
OF THESE FACTORS WILL RESULT IN NUMEROUS SHOWERS AND THUNDERSTORMS
THROUGH THE NIGHT... SO WE WILL GO WITH CATEGORICAL POPS. A FEW
STORMS COULD BE SEVERE THIS EVENING... WITH HIGH WIND GUSTS BEING
THE MAIN THREAT. NUMEROUS REPORTS OF DOWNED TREES AND POWER LINES
HAVE ALREADY BEEN RECEIVED ACROSS OUR CWA THIS AFTERNOON. AFTER THE
SEVERE WEATHER THREAT PASSES OUR PRIMARY CONCERN OVERNIGHT WILL
BECOME THE POTENTIAL FOR HEAVY RAIN AND LOCALIZED FLOODING.

THE MAIN LOW PRESSURE WAVE WILL MOVE TO NORTHERN LAKE HURON BY 12Z
WED WITH THE DISSIPATING COLD FRONT EXTENDING FROM IT SOUTHWEST
ACROSS CENTRAL MI AND SOUTHERN LAKE MI. FOR OUR NORTHERN CWA WE WILL
KEEP A CHANCE OF LINGERING SHOWERS IN THE FORECAST. ACROSS OUR
SOUTHERN CWA SHOWERS AND THUNDERSTORMS WILL LIKELY CONTINUE THROUGH
MOST OF THE DAY. WITH ALL THE CLOUD COVER MAX TEMPS ACROSS OUR CWA
WILL REACH THE MIDDLE TO UPPER 70S.

SLIGHTLY DRIER AIR WILL FILTER IN WEDNESDAY NIGHT... SO SKIES WILL
GRADUALLY BECOME PARTLY CLOUDY FROM NW TO SE. HOWEVER... WITH LOW
LEVEL FLOW REMAINING SOUTHWESTERLY... MORE MOISTURE WILL MOVE BACK
IN THURSDAY. BASED ON THAT FACTOR AND TIME HEIGHT RH PROGS WE WILL
GO WITH PARTLY SUNNY FORECAST WORDING. THE FORECAST IS TRICKY DUE TO
MODEL DIFFERENCES... THE AVN HAS MOST OF THE DEEPER MOISTURE
SHIFTING SLOWLY EAST WHILE THE ETA HANGS DEEP MOISTURE BACK FARTHER
WEST THROUGH THURSDAY NIGHT. SKIES THURSDAY NIGHT WILL REMAIN PARTLY
CLOUDY WITH MIN TEMPS IN THE MIDDLE TO UPPER 60S IN CONTINUED SW
FLOW.

LAURENS

EXTENDED FORECAST DISCUSSION...

MODELS DIG UPR LOW THRU BC AND CLOSE IT OFF IN NW U.S. ONLY BRIEFLY
BEFORE OPENING IT UP AND PUSHING IT E. FLOW ACROSS NRN U.S. WILL
REMIAN PROGRESSIVE THRU THE NEXT SVRL DAYS. WEAKER SHORT WAVES WILL
BE MOVING ALONG IN THE FAST FLOW ACROSS NRN U.S. TIMING OF THESE
WILL BE DIFFICULT. MRF PUSHES SFC FRONT THRU ON MON.  WILL KEEP THE
CHC PCPN OVER THE WEEKEND AND ADD FOR MON. WILL STILL HOLD OFF ANY
MENTION OF PCPN ON TUE AS WEAK HIGH SHOULD COME IN BEHIND THE FRONT..

DGH

.GRR...SEVERE THUNDERSTORM WATCH FOR THE ENTIRE CWA UNTIL 7 PM.

In the hours before

Special weather statement, Aug 13, 1:17 PM EDT, 3 hours 2 minutes before
MIZ064-071>074-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
117 PM EDT TUE AUG 13 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN SOUTHWEST MICHIGAN
     ALLEGAN...KALAMAZOO AND VAN BUREN

IN SOUTH CENTRAL MICHIGAN
     JACKSON AND CALHOUN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

LAURENS
Special weather statement, Aug 13, 2:03 PM EDT, 2 hours 16 minutes before
MIZ037>040-043>046-050>052-056>059-065>067-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
203 PM EDT TUE AUG 13 2002

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL 700 PM EDT TUESDAY EVENING. THIS WATCH INCLUDES THE FOLLOWING
COUNTIES

IN WEST CENTRAL MICHIGAN
     MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON

IN CENTRAL MICHIGAN
     OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT

IN SOUTHWEST MICHIGAN
     KENT...BARRY AND OTTAWA

IN SOUTH CENTRAL MICHIGAN
     IONIA...CLINTON...INGHAM AND EATON

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.
REMEMBER...SEVERE THUNDERSTORMS PRODUCE WIND GUSTS IN EXCESS OF 58
MPH AND/OR HAIL THREE-QUARTERS OF AN INCH IN DIAMETER OR GREATER. IF
YOU LIVE IN OR NEAR THE WATCH AREA YOU SHOULD REMAIN ALERT TO RAPIDLY
CHANGING WEATHER CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR THE
LOCAL NEWS OUTLETS FOR THE LATEST UPDATES AND POSSIBLE WARNINGS.

LAURENS

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 3:00 PM EDTSevere Thunderstorm WarningGRRCalhoun45 min
Aug 13, 3:42 PM EDTSevere Thunderstorm WarningGRRKalamazoo, Van Buren48 min
Aug 13, 3:53 PM EDTSevere Thunderstorm WarningGRRBarry, Eaton37 min
Aug 13, 3:59 PM EDTSpecial Marine WarningGRR76 min
Aug 13, 3:59 PM EDTSpecial Marine WarningGRR76 min
Aug 13, 3:59 PM EDTSpecial Marine WarningGRR76 min
Aug 13, 4:00 PM EDTSevere Thunderstorm WarningGRRAllegan45 min
Aug 13, 4:12 PM EDTSevere Thunderstorm WarningGRRBarry33 min
Aug 13, 4:14 PM EDTSevere Thunderstorm WarningGRRClinton31 min
Aug 13, 4:38 PM EDTSevere Thunderstorm WarningGRRGratiot22 min
Aug 13, 5:05 PM EDTSevere Thunderstorm WarningGRRIonia, Montcalm40 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.